Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 86, NWS Grand Forks, ND

July 19, 2011Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2011, 3:29 AM CDT for Cass County, North Dakota. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2011, 3:29 AM CDT (08:29 UTC)
Expired
Jul 19, 2011, 4:30 AM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:00 AM CDTTSTM WND GST 64Casselton, ND
Jul 19, 4:08 AM CDTTSTM WND GST 641 S Casselton, ND
Jul 19, 4:35 AM CDTTSTM WND DMG3 S West Fargo, NDSECTIONS OF YARD FENCING WERE BLOWN DOWN BETWEEN 36TH AND 40TH AVENUES SOUTH. NUMEROUS 3-5 INCH BRANCHES WERE BROKEN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6467 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
10.1
Supercell composite
42.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS53 KFGF 190829
SVRFGF
NDC017-190930-
/O.NEW.KFGF.SV.W.0086.110719T0829Z-110719T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 AM CDT TUE JUL 19 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 430 AM CDT

* AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES SOUTH OF AMENIA...OR 20 MILES WEST OF
  FARGO...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DURBIN AROUND 335 AM CDT.
  MAPLETON AROUND 400 AM CDT.
  PROSPER AROUND 415 AM CDT.
  FARGO...HARWOOD AND WEST FARGO AROUND 430 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE REILE'S ACRES.

FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKERS 65 AND 81 AROUND 430 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4680 9717 4705 9733 4712 9683 4702 9682
      4700 9684 4700 9682 4682 9681
TIME...MOT...LOC 0829Z 261DEG 11KT 4696 9722
WIND...HAIL <50MPH 1.00IN

$$

TG
2 follow-up statements
458 
WWUS53 KFGF 190859
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
359 AM CDT TUE JUL 19 2011

NDC017-190930-
/O.CON.KFGF.SV.W.0086.000000T0000Z-110719T0930Z/
CASS ND-
359 AM CDT TUE JUL 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CASS
COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 430 AM CDT...

AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 5 MILES
WEST OF PROSPER...OR 15 MILES WEST OF FARGO...MOVING TO THE EAST AT
15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAPLETON AROUND 405 AM CDT.
  PROSPER AROUND 420 AM CDT.
  HARWOOD...WEST FARGO AND REILE'S ACRES AROUND 430 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE PRAIRIE ROSE AND ARGUSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4680 9717 4705 9733 4712 9683 4702 9682
      4700 9684 4700 9682 4682 9681
TIME...MOT...LOC 0859Z 256DEG 10KT 4695 9711

$$

JK
169 
WWUS53 KFGF 190931
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
431 AM CDT TUE JUL 19 2011

NDC017-190941-
/O.EXP.KFGF.SV.W.0086.000000T0000Z-110719T0930Z/
CASS ND-
431 AM CDT TUE JUL 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASS COUNTY IN
SOUTHEAST NORTH DAKOTA HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.  HOWEVER GUSTY 
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4680 9717 4705 9733 4712 9683 4702 9682
      4700 9684 4700 9682 4682 9681
TIME...MOT...LOC 0859Z 256DEG 10KT 4695 9711

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:56 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 19, 1:56 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
156 AM CDT TUE JUL 19 2011

.SHORT TERM...MAIN CONCERN WILL BE NEAR TERM THUNDER/SEVERE
POTENTIAL. HEAT HEADLINES AND THUNDER POTENTIAL THROUGH WEDNESDAY
WILL BE THE OTHER CONCERNS. 00Z MODELS IN DECENT AGREEMENT AND
WILL USE A BLEND.

THROUGH THE MORNING HOURS...HIGHER RESOLUTION SHORT TERM MODELS
INDICATING THAT CONVECTION WILL INITIATE ACROSS SOUTH CENTRAL
NORTH DAKOTA BY 09Z...AND THEN MOVE INTO THE SOUTHERN FA. THIS
MAKES THE MOST SENSE AS 850MB JET AND ASSOCIATED WARM AIR
ADVECTION ARE INCREASING INTO THIS REGION. SEVERE POTENTIAL EXISTS
CONSIDERING VERY UNSTABLE AIRMASS AND MODERATE DEEP LAYER
SHEAR. THINK MAIN THREAT WILL BE HEAVY RAINFALL CONSIDERING HIGH
FREEZING LEVELS...PWATS JUST OVER 2 INCHES...AND EXPECTED STORM
SPEED AROUND 10 KNOTS. WILL MENTION HEAVY RAIN IN THE GRIDS...BUT
LEAVE OUT T+ UNTIL/IF A WATCH IS ISSUED.

ONCE THIS COMPLEX EXITS THE REGION...THINK MUCH OF THE AFTERNOON
WILL BE DRY CONSIDERING 700MB TEMPS +14C TO +15C. MODELS DO SHOW A
LOW-LEVEL JET AGAIN STRENGTHENING INTO THE FA BY 00Z WED...AND ANY
IMPULSES IN FLOW ALOFT COULD SET OFF THUNDER LATER THIS AFTERNOON
INTO THE OVERNIGHT HOURS. MODELS DIFFER WITH DETAILS...BUT DID
EXPAND THE 20% POPS TO INCLUDE MOST OF THE FA TONIGHT. VERY WARM
MID-LEVEL TEMPS SHOULD LIMIT COVERAGE. SPC PLACES AREAS ALONG AND
EAST OF THE RED RIVER VALLEY IN A SEVERE SLIGHT RISK FOR
TODAY/TONIGHT.

COLD FRONT MOVES THROUGH THE REGION ON WED...AND CONVECTIVE
POTENTIAL UNCLEAR. VERY WARM 700MB TEMPS MAY LIMIT
POTENTIAL...ESPECIALLY SOUTH. VERY UNSTABLE AIRMASS WILL STILL BE
IN PLACE ALONG WITH INCREASING DEEP LAYER SHEAR. HIGHEST POPS
NEAR THE INTERNATIONAL BORDER WHERE CAPPING WILL BE WEAKEST. SPC
INDICATES A SLIGHT RISK FOR SEVERE STORMS NEAR THE INTERNATIONAL
BORDER.

HEAT HEADLINES STILL VALID AS HIGHER DEWPOINT VALUES RETURN TO THE
REGION TODAY AND INTO WEDNESDAY.

COOLER/DRIER AIRMASS BEHIND THE COLD FRONT FOR THURSDAY.

.LONG TERM...NO CHANGES AS INCOMING MODEL GUIDANCE GENERALLY
SUPPORTS ONGOING FORECAST.

&&

.AVIATION...TAF SITES SHOULD BE GENERALLY VFR THROUGH THE PERIOD.
THUNDER POTENTIAL EXISTS...ESPECIALLY FOR KFAR DURING THE MORNING
HOURS. WILL MONITOR POTENTIAL AND AMEND FORECAST AS NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
     026>030-038-039-049-052-053.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.

MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
     014-015-022>024-027>032-040.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.

&&

TG
Hazardous weather outlook, Jul 18, 5:40 AM CDT, 21 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
540 AM CDT MON JUL 18 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
540 AM CDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE THROUGH
THE REGION TONIGHT. THE MOST LIKELY AREA TO BE AFFECTED WILL BE
SOUTHEASTERN NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A SLIGHT
RISK FOR SEVERE THUNDERSTORMS EXIST ACROSS PORTIONS OF
SOUTHEASTERN NORTH DAKOTA INTO THE SOUTHERN RED RIVER VALLEY. THE
MAIN THREATS WILL BE STRONG WIND...LARGE HAIL...AN ISOLATED
TORNADO...AND HEAVY RAINFALL.

THE HUMID CONDITIONS AND HOT TEMPERATURES WILL ALLOW HEAT INDEX
VALUES TO CLIMB TO NEAR 100 OR EVEN 105 DEGREES ACROSS A LARGE
PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT
ADVISORIES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY.

THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW
HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:25 AM CDTSevere Thunderstorm WarningFGFCass65 min
Jul 19, 2:57 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Traill63 min
Jul 19, 3:52 AM CDTTornado WarningFGFCass38 min
Jul 19, 4:17 AM CDTAreal Flood AdvisoryFGFCass6 hr
Jul 19, 5:14 AM CDTFlash Flood WarningFGFCass5 hr
Jul 19, 5:31 AM CDTFlash Flood WarningFGFCass5 hr
Jul 19, 5:45 AM CDTFlash Flood WarningFGFCass5 hr
Jul 19, 8:52 AM CDTRiver Flood WarningFGFCass6 days
Jul 19, 8:52 AM CDTRiver Flood WarningFGFCass6 days
Jul 19, 8:52 AM CDTRiver Flood WarningFGFCass50 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.